Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 156, NWS Cheyenne, WY

July 18, 2018Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2018, 2:25 AM MDT for Morrill County, Nebraska. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 2:25 AM MDT (08:25 UTC)
Expired
Jul 18, 2018, 3:00 AM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:30 AM MDTTSTM WND DMG5 Ne Bayard, NEFIVE POWER POLES AND LARGE TREE BRANCHES BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS55 KCYS 180825
SVRCYS
NEC123-180900-
/O.NEW.KCYS.SV.W.0156.180718T0825Z-180718T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
225 AM MDT WED JUL 18 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Morrill County in the Panhandle of Nebraska...

* Until 300 AM MDT.

* At 224 AM MDT, severe thunderstorms were located along a line
  extending from 6 miles south of Alliance Airport to near Bayard,
  moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Bridgeport, Bayard, Northport, The Intersection Of Highway 385 And
  92, Court House And Jail Rocks, Bridgeport State Recreation Area,
  Angora, The Intersection Of Highway 385 And L62, South Bayard
  Junction and Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4145 10267 4145 10292 4174 10336 4196 10323
      4200 10269 4199 10267 4179 10268 4174 10266
      4174 10264 4146 10264
TIME...MOT...LOC 0824Z 298DEG 41KT 4196 10279 4174 10328 

HAIL...1.25IN
WIND...70MPH
 
$$

Trudel
1 follow-up statement
678 
WWUS55 KCYS 180843
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
243 AM MDT WED JUL 18 2018

NEC123-180900-
/O.CON.KCYS.SV.W.0156.000000T0000Z-180718T0900Z/
Morrill NE-
243 AM MDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR EASTERN MORRILL COUNTY...

At 243 AM MDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Crescent Lake National Wildlife
Refuge to near Bridgeport, moving southeast at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Bridgeport, Court House And Jail Rocks, Bridgeport State Recreation
Area, Northport, The Intersection Of Highway 385 And 92 and
Broadwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4145 10267 4145 10292 4163 10319 4197 10299
      4200 10269 4199 10267 4179 10268 4174 10266
      4174 10264 4146 10264
TIME...MOT...LOC 0843Z 298DEG 41KT 4186 10254 4164 10303 

HAIL...1.25IN
WIND...70MPH
 
$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:31 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 17, 10:31 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 PM MDT Tue Jul 17 2018

.UPDATE...
Issued at 1027 PM MDT Tue Jul 17 2018

Went ahead and extended the Severe Thunderstorm Watch til midnight
to cover the line of thunderstorms moving through the northern
Nebraska Panhandle. Should be time enough for that line to get
through the Panhandle. Also cancelled the Flash Flood Watch early
as storms are moving fairly quickly. Updates have been sent.

UPDATE Issued at 709 PM MDT Tue Jul 17 2018

Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.

As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018

Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.

Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.

.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018

Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1027 PM MDT Tue Jul 17 2018

VFR conditions expected once the line of thunderstorms approaching
the northern Nebraska Panhandle moves through over the next hour
or so. Westerly winds developing that are not conducive to lower
conditions behind the line. Breezy west winds expected Wednesday
with drying conditions, so thunderstorms expected for any
airports during the afternoon.

&&

.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018

Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
     308.

NE...None.
&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 18, 2:06 AM MDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
206 AM MDT Wed Jul 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-190615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
206 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

Scattered thunderstorms will end between 3 am and 5 am over the
Nebraska Panhandle, mainly over Box Butte, Morrill and Cheyenne
Counties. The strongest storms will produce wind gusts up to 55 mph,
small hail and torrential rainfall.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A Red Flag Warning is in effect from 11 am to 8 pm on Wednesday
for Central and Northern Carbon County, the Ferris, Seminoe and
Shirley Mountains, Shirley Basin and the Laramie Valley.

A Fire Weather Watch is in effect from 11 am to 8 pm on Thursday for
the same locations mentioned in the previous paragraph.

Some thunderstorms will be possible over and near the mountains on
Sunday and Monday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Jul 17, 8:59 PM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 PM MDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     TSTM WND GST     DOUGLAS                 42.76N 105.39W
07/17/2018  M56 MPH          CONVERSE           WY   ASOS

&&

BCHAPMAN
Special weather statement, Jul 17, 9:58 PM MDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
958 PM MDT TUE JUL 17 2018

NEZ019-095-096-WYZ102-107-108-180445-
Scotts Bluff NE-North Sioux NE-South Sioux NE-East Platte County WY-
Goshen County WY-Niobrara County WY-
958 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
WESTERN SIOUX...SOUTHEASTERN NIOBRARA...NORTHERN GOSHEN AND
NORTHEASTERN PLATTE COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Lusk to near Rawhide Buttes
to Guernsey Campground to near Guernsey. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Torrington, Lusk, Guernsey, Lingle, Harrison, Fort Laramie, Manville,
Agate Bed National Monument, Prairie Center, Jay Em, Fort Laramie
National Historic Site, Guernsey Campground, Rawhide Buttes,
Hartville, Van Tassell and Hwy 85 At Dry Rawhide Creek.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska...and southeastern and east central
Wyoming.

LAT...LON 4300 10376 4200 10377 4208 10463 4224 10484
      4240 10486 4298 10454
TIME...MOT...LOC 0358Z 278DEG 34KT 4290 10441 4262 10449 4233 10475
4227 10481

Lyons
Special weather statement, Jul 17, 11:51 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1151 PM MDT TUE JUL 17 2018

NEZ002-003-021-096-180630-
Box Butte NE-Dawes NE-Morrill NE-South Sioux NE-
1151 PM MDT TUE JUL 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR BOX BUTTE...NORTH CENTRAL
MORRILL...SOUTHEASTERN DAWES AND SOUTHEASTERN SIOUX COUNTIES UNTIL
1230 AM MDT...

At 1151 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Box Butte Dam to 8 miles
northeast of Lake Alice. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Alliance, Hemingford, Wild Horse Butte, Kilpatrick Lake, Alliance
Airport, Berea and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4195 10275 4204 10367 4264 10282 4262 10278
      4245 10277 4244 10275 4210 10274 4209 10271
      4201 10270 4200 10267
TIME...MOT...LOC 0551Z 287DEG 30KT 4244 10287 4207 10350

Trudel
Local storm report, Jul 18, 12:25 AM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 AM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND GST     ALLIANCE                42.10N 102.87W
07/18/2018  M72.00 MPH       BOX BUTTE          NE   ASOS

            OBSERVATION TAKEN AT ALLIANCE AIRPORT.

&&

TTRUDEL
Special weather statement, Jul 18, 12:57 AM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1257 AM MDT WED JUL 18 2018

NEZ003-019-021-096-180745-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
1257 AM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE...NORTHERN
SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHERN SIOUX COUNTIES UNTIL
145 AM MDT...

At 1256 AM MDT, Doppler radar was tracking an area of strong
thunderstorms 15 miles north of Morrill, or 18 miles northeast of
Torrington, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mitchell, Morrill, Kilpatrick Lake, Lake Minatare Campground,
Flahertys Corner, Lake Minatare, Lake Alice and Henry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4197 10404 4241 10401 4234 10314 4183 10326
TIME...MOT...LOC 0656Z 291DEG 34KT 4218 10385

Trudel
Special weather statement, Jul 18, 1:48 AM MDT, 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
148 AM MDT WED JUL 18 2018

NEZ003-019-021-096-180830-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
148 AM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOX BUTTE...NORTHEASTERN
SCOTTS BLUFF...NORTHWESTERN MORRILL AND SOUTHEASTERN SIOUX COUNTIES
UNTIL 230 AM MDT...

At 148 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Kilpatrick Lake to near
Scottsbluff Airport. Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Scottsbluff, Alliance, Gering, Bridgeport, Bayard, Terrytown,
Minatare, Lake Minatare Campground, Alliance Airport, Northport,
Bridgeport State Recreation Area, Angora, Kilpatrick Lake, Berea,
Moomaws Corner, Scottsbluff Airport, Lake Minatare, The Intersection
Of Highway 385 And L62 and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4166 10312 4188 10377 4229 10327 4221 10275
      4210 10274 4209 10271 4200 10269
TIME...MOT...LOC 0748Z 286DEG 29KT 4222 10326 4192 10363

Trudel

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 10:11 PM MDTSevere Thunderstorm WarningCYSSioux49 min
Jul 17, 10:51 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux39 min
Jul 17, 11:51 PM MDTSpecial Weather StatementCYSBox Butte39 min
Jul 18, 12:14 AM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Sioux31 min
Jul 18, 12:57 AM MDTSpecial Weather StatementCYSScotts Bluff48 min
Jul 18, 1:48 AM MDTSpecial Weather StatementCYSBox Butte42 min
Jul 18, 2:57 AM MDTSevere Thunderstorm WarningCYSMorrill33 min
Jul 18, 3:03 AM MDTAreal Flood WarningCYSMorrill3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.